Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Goodland, KS

June 22, 2017Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2017, 6:13 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 6:13 PM MDT (00:13 UTC)
Expired
Jun 22, 2017, 6:49 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:15 PM MDTTSTM WND GST 60Tribune, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS53 KGLD 230013
SVRGLD
KSC071-203-230115-
/O.NEW.KGLD.SV.W.0142.170623T0013Z-170623T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
613 PM MDT THU JUN 22 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wichita County in west central Kansas...
  Southeastern Greeley County in west central Kansas...

* Until 715 PM MDT/815 PM CDT/

* At 613 PM MDT/713 PM CDT/, a severe thunderstorm was located over
  Tribune, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tribune, Horace and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10193 3858 10191 3850 10137 3827 10142
      3826 10177
TIME...MOT...LOC 0013Z 284DEG 21KT 3847 10173 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
4 follow-up statements
530 
WWUS53 KGLD 230020
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
620 PM MDT THU JUN 22 2017

KSC071-203-230115-
/O.CON.KGLD.SV.W.0142.000000T0000Z-170623T0115Z/
Wichita KS-Greeley KS-
620 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
MDT/815 PM CDT/ FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY
COUNTIES...

At 619 PM MDT/719 PM CDT/, a severe thunderstorm was located near
Tribune, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. at 615 pm MDT, a 62 mph wind gust was 
         recorded at the Tribune airport. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tribune, Horace and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10190 3857 10186 3850 10137 3827 10142
      3827 10177
TIME...MOT...LOC 0019Z 284DEG 21KT 3846 10168 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
837 
WWUS53 KGLD 230025
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
625 PM MDT THU JUN 22 2017

KSC071-203-230115-
/O.CON.KGLD.SV.W.0142.000000T0000Z-170623T0115Z/
Wichita KS-Greeley KS-
625 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
MDT/815 PM CDT/ FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY
COUNTIES...

At 625 PM MDT/725 PM CDT/, a severe thunderstorm was located 6 miles
east of Tribune, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. Wind gusts as high as 62 mph have been 
         measured with this storm.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tribune and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10178 3854 10176 3850 10137 3827 10142
      3827 10174
TIME...MOT...LOC 0025Z 275DEG 18KT 3846 10164 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
326 
WWUS53 KGLD 230039
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
639 PM MDT THU JUN 22 2017

KSC071-203-230115-
/O.CON.KGLD.SV.W.0142.000000T0000Z-170623T0115Z/
Wichita KS-Greeley KS-
639 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
MDT/815 PM CDT/ FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY
COUNTIES...

At 639 PM MDT/739 PM CDT/, a severe thunderstorm was located 10 miles
west of Leoti, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 10167 3853 10164 3850 10137 3827 10142
      3827 10164
TIME...MOT...LOC 0039Z 284DEG 21KT 3844 10154 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
491 
WWUS53 KGLD 230049
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
649 PM MDT THU JUN 22 2017

KSC071-203-230058-
/O.CAN.KGLD.SV.W.0142.000000T0000Z-170623T0115Z/
Wichita KS-Greeley KS-
649 PM MDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WICHITA AND
SOUTHEASTERN GREELEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Wichita county until 730 pm MDT.

LAT...LON 3837 10167 3853 10164 3850 10137 3827 10142
      3827 10164
TIME...MOT...LOC 0043Z 284DEG 21KT 3843 10147 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:36 PM MDT, 37 minutes earlier.

Area forecast discussion, Jun 22, 5:36 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
536 PM MDT Thu Jun 22 2017

.SHORT TERM...(This evening through Friday)
Issued at 124 PM MDT Thu Jun 22 2017

Across the Tri State region this afternoon...the area seeing a slow
transition finally from the hot conditions seen over the past few
days. A cold front is trudging slowly southward into the region.
Currently...northern locales only seeing 2-5 degrees drop from
earlier highs which is enough in some locales to go from mid 90s to
the upper 80s. Trend to continue as afternoon progresses. A
shortwave moving across the region this morning has cleared allowing
for northerly gusty winds for the entire CWA.

For the rest of the afternoon on into the evening hours...with the
front continuing on a slow trip south thru the area. Do expect
rw/trw to begin developing. SPC still has the CWA under a slight
risk for severe trw potential into the early evening hours.
Instability enough to warrant some storms that could develop large
hail and damaging winds for NE colorado to start...shifting across
the CWA into early evening.

The frontal boundary does get hung up across west central portions
of Kansas/eastern Colorado overnight and on thru Friday due to
strong ridging from the north and a stagnant low over eastern
NM/western TX. This set up will allow for persistent cloud cover for
the area as ESE surface winds work over the area. The upslope
component will aid in keeping the clouds in especially for western
zones...along with the chance for light showers. Weak instability
present ahead of the boundary as it trudges south on Friday...so an
isolated trw possible overnight/Friday.

For temps...increased clouds...the chance for precip and weak CAA
will allow for overnight lows to drop mainly into the 50s...to near
60F in the far east. Going into Friday...with the focus for more
cloud cover over western zones due to the easterly flow....looking
for highs to be cooler west in the lower 70s...with mid to even spot
upper 70s east/northeast where some thinning of cloud cover possible
during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 142 PM MDT Thu Jun 22 2017

Friday night: Clouds build into the area from west to east with most
areas staying dry. Lows below normal with most places around 50.

Saturday-Sunday: With an inverted trough at the surface, easterly
upslope surface winds, abundant moisture at 700mb, and NW flow
aloft, expect to see a chance of showers during this period
through Sunday evening. Temperatures will be below normal as much
as 15 degrees from climatological highs and lows for some areas.
Models now show Sunday being the colder day of the two which may
be a result of the delay in colder air filtering into the area and
expected overcast skies for most of the day.

Monday-Thursday: Active weather for the CWA should continue for this
period. For Monday evening, NW flow aloft will work to enhance a
slight chance of isolated strong to severe storms. Hail and wind
look to be the primary threats of any storms that are able to form.
For Tuesday through Wednesday, there will be a chance of showers and
thunderstorms each afternoon and evening. Winds are forecasted to be
fairly breezy on Tuesday with gusts over 25 mph. Temperatures
gradually warm through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Jun 22 2017

VFR conditions should prevail through the TAF period at KGLD and
KMCK, however there could be a period of cigs near 3000ft AGL at
KGLD in the 10-15Z time period based on some guidance. Most
guidance doesn't show this, so I held off on introducing mention.
Most thunderstorm activity is tending to stay south of Interstate
70, but some are still moving near the vicinity of the terminal
and this could continue this evening. Better shower chances may be
late tonight with another disturbance rotates north of the region,
but thunderstorm chances are minimal. Will need to monitor trends
in coverage. Winds will tend to stay above 12kt through the period
(besides short term lulls), with the longest lull less than 12kt
Friday morning and late Friday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, Jun 22, 10:19 AM MDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1019 AM MDT Thu Jun 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1019 AM MDT Thu Jun 22 2017 /1119 AM CDT Thu Jun 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are expected from this afternoon
through early evening. The best chance for severe weather will be
along and west of a line from Yuma Colorado to Goodland and Leoti
Kansas. Large hail and damaging outflow winds will be the primary
threats.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT (3 PM CDT).

In the hours before

Special weather statement, Jun 22, 3:41 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
341 PM MDT THU JUN 22 2017

COZ092-222200-
Cheyenne County CO-
341 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 400 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Boyero, or 34 miles south of Flagler, moving southeast
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10317 3869 10316 3890 10316 3881 10291
      3862 10308 3861 10317
TIME...MOT...LOC 2141Z 306DEG 20KT 3883 10329

JRM
Special weather statement, Jun 22, 3:57 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT THU JUN 22 2017

COZ092-222215-
Cheyenne County CO-
357 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Boyero, or 36 miles south of Flagler, moving southeast
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10317 3869 10316 3887 10316 3876 10289
      3861 10302 3862 10306 3861 10317
TIME...MOT...LOC 2157Z 306DEG 20KT 3877 10320

JRM
Special weather statement, Jun 22, 4:56 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
456 PM MDT THU JUN 22 2017

COZ092-222315-
Cheyenne County CO-
456 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 515 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Kit Carson, or 15 miles southwest of Cheyenne Wells,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

LAT...LON 3861 10268 3879 10268 3883 10239 3861 10240
TIME...MOT...LOC 2256Z 271DEG 12KT 3870 10259

JRM
Special weather statement, Jun 22, 5:17 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT THU JUN 22 2017

COZ092-222345-
Cheyenne County CO-
517 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 545 PM MDT...

At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Cheyenne Wells to 15 miles
north of Brandon to 9 miles northwest of Sheridan Lake. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cheyenne Wells, Arapahoe and Firstview.

This includes Highway 385 between mile markers 136 and 154.

LAT...LON 3862 10245 3866 10246 3884 10259 3891 10205
      3862 10205
TIME...MOT...LOC 2317Z 270DEG 23KT 3878 10248 3867 10239 3859 10237

JRM
Special weather statement, Jun 22, 5:36 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM MDT THU JUN 22 2017

KSZ041-230000-
Greeley KS-
536 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL
600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Towner, or 17 miles west of Tribune, moving east at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Horace.

LAT...LON 3843 10204 3870 10204 3870 10176 3837 10178
TIME...MOT...LOC 2336Z 270DEG 23KT 3855 10205

JRM
Special weather statement, Jun 22, 6:05 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT THU JUN 22 2017

KSZ041-230030-
Greeley KS-
605 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL
630 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horace, or over Tribune, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3840 10188 3858 10185 3859 10157 3826 10157
TIME...MOT...LOC 0005Z 278DEG 31KT 3848 10178

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:05 PM MDTSpecial Weather StatementGLDGreeley25 min
Jun 22, 6:39 PM MDTSpecial Weather StatementGLDLogan6 min
Jun 22, 6:45 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita45 min
Jun 22, 6:56 PM MDTSpecial Weather StatementGLDWichita34 min
Jun 22, 7:24 PM MDTSpecial Weather StatementGLDGove21 min
Jun 23, 5:20 AM MDTSpecial Weather StatementGLDSherman25 min
Jun 23, 5:45 AM MDTSpecial Weather StatementGLDSherman30 min
Jun 23, 6:11 AM MDTSpecial Weather StatementGLDLogan34 min
Jun 23, 6:12 AM MDTSpecial Weather StatementGLDSherman33 min
Jun 23, 7:00 AM MDTSpecial Weather StatementGLDWallace30 min
Jun 23, 7:01 AM MDTSpecial Weather StatementGLDGove29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.